Alert archive / North Dakota / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 233, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Sep 6, 2001, 8:00 PM CDT for Dickey County, North Dakota. It was in force for 60 min. 2 reports came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Sep 6, 2001, 8:00 PM CDT (01:00 UTC)
- Expired
- Sep 6, 2001, 9:00 PM CDT
- In force
- 60 min
- Issued by
- NWS Bismarck, ND
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Dickey County, ND
The radar
The Aberdeen radar (KABR), 73 km from the middle of the area, began a volume at 00:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 6, 8:15 PM CDT | Hail 0.75 | Ellendale, ND | |
| Sep 6, 8:30 PM CDT | Hail 1.75 | Merricourt, ND | A wind shield of a vehicle smashed from the hail. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 1.0 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1807 J/kg
- Mixed-layer CIN
- -36 J/kg
- Mixed-layer LCL
- 1456 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 82 m²/s²
- 0-3 km storm-relative helicity
- 188 m²/s²
- Significant tornado parameter
- 0.6
- Supercell composite
- 5.4
The text
As transmitted, in the capitals the NWS used until 2016.
184 WUUS53 KBIS 070100 SVRBIS NDC021-070200- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BISMARCK ND 800 PM CDT THU SEP 6 2001 THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... DICKEY COUNTY IN SOUTHEAST NORTH DAKOTA * UNTIL 900 PM CDT * AT 800 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS FROM 11 MILES WEST OF ELLENDALE TO 12 MILES NORTH OF ELLENDALE...MOVING EAST AT 15 MPH. * OTHER LOCATIONS IN THE WARNING INCLUDE ELLENDALE...MERRICOURT AND MONANGO. HEAVY RAINS MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS AS THEY MAY BE WASHED OUT. WATER LEVELS OF SMALL STREAMS AND RIVERS MAY ALSO RISE...THEREFORE SEEK HIGHER GROUND IF THREATENED BY FLOOD WATERS. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN BISMARCK. LAT...LON 4595 9899 4605 9816 4628 9803 4627 9883
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 6, 3:20 PM CDT, 4 hours 40 minutes earlier.
Area forecast discussion, Sep 6, 3:20 PM CDT, 4 hours 40 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 320 PM CDT THU SEP 6 2001 SFC LOW APPROACHING ABR IN ERN SD WI COLD FRONT EXTENDING JUST TO THE EAST OF JMS AND NEARING GFK. AREA OF CONCERN FOR STRONG TO SEVERE TSTMS FROM S CNTRL SD JUST SW OF LOW. LATEST SAT PICS SHOW CLOUDS S OF LOW AND ALONG COLD FRONT TRYING TO ORGANIZE WITH CLEAR AREA IN ERN SD WHERE STRONG SLY WINDS...DWPTS IN THE MID TO UPPER 60S HAS GOOD INSTABILITY WI LIS OF AROUND -6. SHOULD TSTMS DEVELOP AND PROPAGATE NEWD MIGHT CLIP SERN COUNTIES OF ND...INCLUDING DICKEY/LAMOURE COUNTIES SE OF JMS. MAY HAVE TO BREAK OFF THOSE 2 COUNTIES FOR POSSIBLY SEVERE MENTION FOR THE EVE. WL MAKE LAST MINUTE DECISION DEPENDING ON POSITION OF COLD FRONT. OTHERWISE SCT SHOWERS EXPECTED ACROSS CWA TONIGHT...WI TSTMS POSSIBLE CNTRL. ON FRI LARGE H500 TROUGH DIGS SWD INTO ND. COLD AIR ADVECTS INTO STA WITH PLENTY OF MOISTURE. H500 COLD TEMPS ALOFT AND SOME SFC HEATING ALLOWS LIS TO BECOME NEGATIVE IN THE AFTN...AND WL PUT SCT SHOWERS AND TSTMS OVER ALL OF CWA. H500 LOW REMAINS ENTRENCHED OVER STA THROUGH SAT...SO SCT SHOWERS FRI NIGHT...AND SCT SHOWERS AND TSTMS AGAIN ON SAT AS LIS GO NEGATIVE WI BETTER INSTABILITY. H1000-500 THKNS VALUES OF 543 TO 546 ENTER THE STA FRI NIGHT AND REMAIN THROUGH SUN. LOWS IN THE LOWER 40S EXPECTED. WOULD MENTION 30S IF EXPECTED CLEARING SKIES...BUT COOL AND MOIST ATMOS EXPECTED TO REMAIN MOSTLY CLOUDY THROUGH SAT. IN THE EXTENDED...NEW AVN DIFFERS FROM MRF RUN ON BEGINNING AROUND 12Z MON. NEW AVN KEEPS LARGE H500 LOW OVER S CNTRL CANADA...WHILE MRF BUILDS A H500 RIDGE OVER THE ROCKIES AND MOVES IT EWD AND PUSHES LARGE H500 LOW EWD. THIS ALLOWS SHORTWAVES TO MOVE THROUGH THE FLOW INTO ND TUE NIGHT/WED WITH SFC TROUGH APPROACHING FROM THE WEST AND TSTM CHCS. AVN DEVELOPS A LOW OVER THE WRN/ROCKIES STATES...KEEPING A DRY ZONAL FLOW OVER ND. KEPT EXTENDED DRY AS NATNL DISCUSSIONS LEANING TWDS LATEST AVN TREND. .BIS...NONE. VINING
In the hours before
Local storm report, Sep 6, 7:37 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
737 PM CDT THU SEP 06 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0725 PM 9 NW FORBES ND 1 INCH HAIL
09/06/01 DICKEY REPORTED BY PUBLIC.Nearby
Severe Thunderstorm Warnings in North Dakota, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.